Nevada, 2013

Damaging Wind in Nevada, August 25, 2013

August 25, 2013 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 61 mph at the Longnow Sagebrush West mesonet site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 61 mph at the Longnow Sagebrush West mesonet site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 25, 1:58 PM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 25, 1:58 PM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
258 PM PDT SUN AUG 25 2013

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO BRING A THREAT OF
THUNDERSTORMS TO MAINLY EASTERN NEVADA THROUGH THE WEEK.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY. SHORT WAVE TROUGH ALONG
NORTHERN CA COAST WILL SHEAR OUT TO THE NORTHEAST TONIGHT AND
BRUSH NORTHWEST NEVADA IN THE PROCESS. MOISTURE IS MARGINAL OVER
NORTHWEST NV BUT WITH DYNAMICS FROM PASSING SHORTWAVE COULD SEE
SOME ISOLATED THUNDERSTORMS. ENOUGH MONSOON MOISTURE CONTINUES
ACROSS EASTERN NV FOR ISOLATED THUNDERSTORMS TONIGHT, MAINLY THIS
EVENING. DRY AIR IN WAKE OF PASSING SHORTWAVE WILL SUPPRESS
MOISTURE TO MAINLY EAST CENTRAL NV ON MONDAY WHERE ISOLATED
THUNDERSTORMS ARE EXPECTED. MOISTURE FROM THE REMNANTS OF FORMER
TROPICAL STORM IVO WILL SURGE NORTHWARD INTO CENTRAL AND NORTHERN
NV ON TUESDAY WITH PWAT'S AROUND 1 INCH FOR SCATTERED SHOWERS AND
THUNDERSTORMS, WITH THE EXCEPTION OF THE WESTERN HALF OF HUMBOLDT
COUNTY WHERE IT WILL REMAIN DRY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. SOUTHWESTERLY FLOW ALOFT
THROUGH THE LONG TERM PERIOD...WITH THE GREAT BASIN WEDGED BETWEEN
AN UPPER LEVEL LOW/TROUGH OFF THE PAC NW COAST...AND A RIDGE OF HIGH
PRESSURE OVER THE MID-WEST. MOIST AIR WILL SPREAD UP INTO EASTERN
AND CENTRAL NEVADA UNDER THIS PATTERN...AND COMBINE WITH WEAK TO
MODERATE INSTABILITY TO SET OFF AFTERNOON AND EVENING THUNDERSTORMS
BOTH WEDNESDAY AND THURSDAY. LATEST GUIDANCE HAS THE WEST COAST
TROUGH PUSHING THE RIDGE BACK TO THE EAST LATE THURSDAY INTO NEXT
WEEKEND. THIS IS A SIGNIFICANT CHANGE OVER YESTERDAYS MODEL
RUNS...SUGGESTING DRIER AND MORE STABLE AIR OVER CENTRAL AND EASTERN
PORTIONS OF THE CWA. IF THIS SCENARIO HOLDS...THE RESULT WOULD BE
MUCH LESS CONVECTION/LIGHTNING. BACKED OFF ON POPS/WEATHER FOR THE
LATTER HALF OF NEXT WEEK...THOUGH STILL HOLDING ONTO A LITTLE MORE
POPS THAN LATEST GUIDANCE IS SUGGESTING AS ANY SLIGHT POSITION
CHANGES IN THE LOW TO THE WEST OR RIDGE TO THE EAST COULD EASILY
SHIFT MORE MOISTURE AND INSTABILITY BACK INTO THE CWA. DRIER AIR
LATE NEXT WEEK WOULD ALSO SUGGEST TEMPS COOLING A FEW DEGREES FOR
NEXT SATURDAY AND SUNDAY...DOWN TO NEAR NORMAL LEVELS.
&&

.AVIATION...SOUTHWEST WINDS CONTINUE TO SPREAD SMOKE FROM CALIFORNIA
WILD FIRES UP INTO NORTHWESTERN NEVADA...WITH VISIBILITIES LIMITED
TO 4-7 MILES OVER MUCH OF NORTHWESTERN NEVADA. OVER EASTERN
NEVADA...MOIST UNSTABLE AIR SETS THE STAGE FOR MORE LIGHTNING
THROUGH THIS EVENING.
&&

.FIRE WEATHER...RELATIVE HUMIDITY MOSTLY REMAINING ABOVE 15 PCT
ACROSS FWZ 457 SO WENT AHEAD AND CANCELLED RED FLAG WARNING EARLY.
ISOLATED MOSTLY DRY THUNDERSTORMS TONIGHT ACROSS NORTHERN AND
EASTERN NV. DRIER AIR FROM THE WEST WILL SUPPRESS MOISTURE TO
MAINLY EAST CENTRAL NV ON MONDAY WHERE ISOLATED DRY THUNDERSTORMS
ARE EXPECTED. A SURGE OF MOISTURE FROM THE REMNANTS OF FORMER
TROPICAL STORM IVO WILL MOVE INTO CENTRAL AND NORTHERN NEVADA ON
TUESDAY FOR SCATTERED SHOWERS AND THUNDERSTORMS. MOISTURE WILL
CONTINUE TO BRING MAINLY ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS TO EASTERN NV THROUGH THE REST OF THE WEEK.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

91/96/96/91

In the hours before

Special weather statement, Aug 25, 12:49 PM PST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
149 PM PDT SUN AUG 25 2013

NVZ034-038-252115-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
149 PM PDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 215 PM
PDT...

AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF LEE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH PEA
SIZE HAIL.

* LOCATIONS IMPACTED INCLUDE...
   SOUTH FORK...
   SPRING CREEK...

&&

LAT...LON 4086 11568 4074 11542 4043 11568 4050 11590
TIME...MOT...LOC 2048Z 203DEG 24KT 4056 11574

91
Special weather statement, Aug 25, 3:24 PM PST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
424 PM PDT SUN AUG 25 2013

NVZ031-260000-
NORTHERN ELKO COUNTY NV-
424 PM PDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
500 PM PDT...

AT 419 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF CONTACT...MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN ELKO COUNTY...
  1000 SPRINGS RECREATION AREA...

&&

LAT...LON 4195 11412 4154 11440 4161 11462 4200 11441
      4200 11428
TIME...MOT...LOC 2323Z 204DEG 31KT 4166 11445

DD
Special weather statement, Aug 25, 4:05 PM PST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
505 PM PDT SUN AUG 25 2013

NVZ033-039-260030-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
505 PM PDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 530 PM
PDT...

AT 459 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF WEST WENDOVER...MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.

MOTORISTS SHOULD BE PREPARED FOR DANGEROUS CROSS-WINDS ALONG
INTERSTATE 80 FROM WENDOVER TO SILVER ZONE PASS.

* LOCATIONS IMPACTED INCLUDE...
   SILVER ZONE PASS I-80...

&&

LAT...LON 4063 11423 4070 11445 4114 11422 4108 11403
      4094 11403
TIME...MOT...LOC 0004Z 204DEG 32KT 4075 11429

DD
Special weather statement, Aug 25, 5:47 PM PST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
647 PM PDT SUN AUG 25 2013

NVZ035-260230-
WHITE PINE COUNTY NV-
647 PM PDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE PINE COUNTY
UNTIL 730 PM PDT/830 PM MDT/...

AT 645 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL THUNDERSTORMS ACROSS SOUTHEAST WHITE PINE COUNTY...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   GREAT BASIN NATIONAL PARK...
   SACRAMENTO PASS...
   BAKER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3867 11409 3867 11447 3891 11473 3934 11409
      3926 11403 3868 11405
TIME...MOT...LOC 0146Z 233DEG 19KT 3892 11435

TURNER

The radar

The Cedar City radar (KICX), 201 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
August 25, 5:48 PM PST to 5:50 PM PST
Where
Elko County, 87.93 mi S of Goshute to 87.8 mi SSE of Goshute
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.930, -114.410

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465838.